Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 57, NWS Las Vegas, NV

November 28, 2019Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Nov 28, 2019, 6:39 PM MST for Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 28, 2019, 6:39 PM MST (01:39 UTC)
Expired
Nov 28, 2019, 9:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 28, 7:40 PM MSTFLASH FLOOD5 Nnw Topock, AZMOHAVE COUNTY ROADS REPORTED COUNTY ROAD 1 CLOSED BETWEEN GOLDEN SHORES AND COURTWRIGHT RD DUE TO FLOODING.
Nov 28, 9:35 PM MSTFLASH FLOOD5 Ese Fort Mohave, AZMOHAVE COUNTY ROADS REPORTED BOUNDRY CONE RD BETWEEN ELLERY ST AND OATMAN HWY DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WGUS55 KVEF 290139
FFWVEF
AZC015-CAC071-NVC003-290430-
/O.NEW.KVEF.FF.W.0057.191129T0139Z-191129T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
539 PM PST Thu Nov 28 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  East central San Bernardino County in southern California...
  South central Clark County in southern Nevada...

* Until 830 PM PST/930 PM MST/.

* At 536 PM PST/636 PM MST/, emergency management reported 
  significant flash flooding with multiple swift water rescues on 
  going between Laughlin and Needles. Flash flooding is expected to 
  continue or begin shortly.

* Some locations that will experience flooding include...
  Bullhead City, Laughlin, Topock, Katherine Landing, Needles,
  Mesquite Creek, Arizona Village, Mojave Ranch Estates, Mohave
  Valley, Big Bend Rec Area and Willow Valley.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 11.
 Interstate 40 in California between mile markers 135 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3548 11432 3483 11444 3482 11415 3469 11435
      3455 11470 3497 11475 3535 11472

$$
CK
2 follow-up statements
477 
WGUS75 KVEF 290340
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
740 PM PST Thu Nov 28 2019

AZC015-CAC071-NVC003-290430-
/O.CON.KVEF.FF.W.0057.000000T0000Z-191129T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
740 PM PST Thu Nov 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PST/930 PM
MST/ FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO AND SOUTH
CENTRAL CLARK COUNTIES...

At 731 PM PST/831 PM MST/, the heavy rainfall has ended across much 
of the region but flash flooding impacts remain with multiple 
roadways closed in Mohave County near Bullhead City and Mohave 
Valley. Continue to heed road closures.

Some locations that will experience flooding include...
Bullhead City, Laughlin, Topock, Katherine Landing, Needles, Mesquite
Creek, Arizona Village, Mojave Ranch Estates, Mohave Valley, Big Bend
Rec Area and Willow Valley.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 11.
 Interstate 40 in California between mile markers 135 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3548 11432 3483 11444 3482 11415 3469 11435
      3455 11470 3497 11475 3535 11472

$$
CK
951 
WGUS75 KVEF 290421
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
821 PM PST Thu Nov 28 2019

AZC015-CAC071-NVC003-290431-
/O.EXP.KVEF.FF.W.0057.000000T0000Z-191129T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
821 PM PST Thu Nov 28 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN
BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE AT 830 PM
PST/930 PM MST/...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3548 11432 3483 11444 3482 11415 3469 11435
      3455 11470 3497 11475 3535 11472

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 4:31 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Nov 28, 4:31 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
331 PM PST Thu Nov 28 2019

.SYNOPSIS...A massive winter storm will continue to bring
significant precipitation to the area through tonight. The system
passes over the area Friday resulting in a cool day with mainly
mountain showers through the day. The weekend will begin dry but a
disturbance will bring moisture to the Sierra later Saturday through
Monday while the remainder of the area stays dry. Atmospheric
ingredients could come together to bring more widespread
precipitation to the area by the middle of next week.
&&

.DISCUSSION...through Friday.

Tonight, precip becomes more showery over the western CWA and
accumulating amounts should be lighter. For the central and eastern
portions of the CWA including eastern San Bernardino, Clark, Lincoln
and Mohave counties, the heaviest precipitation is either continuing
or just getting underway. Add to that, isolated thunderstorms
embedded within the wider precipitation shield producing enhanced
rain rates and potentially localized flash flooding concerns over
some of the same areas where already significant precip amounts are
forecast.

Friday, the core of the system moves over Nevada and cold air aloft
will lead to instability showers throughout the day mainly over the
mountains of Nye, Clark, Mohave, and Lincoln counties. The whole
system moves east Friday night ending precip chances for us.

Saturday through Thursday...The weekend begins dry as we say goodbye
to the multi-day Thanksgiving storm. The weather pattern remains
progressive however with brief ridging passing over the area
Saturday with a eastern Pacific disturbance bringing subtropical
moisture to the central and northern California coast Saturday night
and Sunday. In the meantime, further north over the PacNW, a low
pressure system pinwheels westward and merges with a low pressure
system off the coast and their joined forces eject shortwave energy
moving around its base to the northern coast of California. The low
then sinks southward through the eastern Pacific and taps into
abundant tropical moisture that it brings into the southwest mid
week.

Among the operational models, the southern Sierra appears to be on
the extreme southern end of the initial moisture plume that
intersects the Sierra range over the weekend into the early part of
next week. The official forecast uses a blend of the NBM and WPC QPF
yielding snow amounts in the 1-2 foot range for Aspendell and
Whitney Portal with upwards of 3-3.5 feet at the peaks from Saturday
through Monday. Spillover into the Owens Valley early in the event
while snow levels are low, gives an inch or two of snow
accumulation. Snow levels are forecast to rise through the event,
with rain potentially falling at elevations that could still have
significant snow from this current event, possibly creating runoff
issues if it all comes together.
&&

.AVIATION...For McCarran...Continuous light to moderate rain
and ceilings around 1-1.5 kft AGL will persist over the terminal
area through about 06Z then rain should taper off. Ceilings could
temporarily lower to around 500-700 feet between this evening.
Ceilings should break up and lift between 07Z and 14Z. Scattered
clouds with bases around 5 kft lingering near the mountains could
move over the terminal in the afternoon causing a brief period of
ceilings broken 5 kft. Gusty southwest winds up to 25-30 knots can
be expected much of the Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread rain and snow will bring extensive MVFR to
IFR conditions along with mountain obscurement across the region
through late tonight. Precipitation will taper off from west to east
between 04Z and 12Z with VFR conditions likely returning to much of
the region Friday morning. Areas of low clouds and fog will be
possible in some valleys before clearing out late Friday morning and
afternoon. Lingering snow showers and low clouds over southeast
Nevada and northwest Arizona will gradually decrease in coverage
Friday afternoon. Widespread southwest winds gusting 25-30 knots can
be expected Friday across the southern Great Basin and Mojave Desert
region. Gusts over 35-40 knots will across the western Mojave Desert
including Barstow.
&&

..SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant rain and snow amounts, significant winds, and weather
related damage according to standard operating procedures.
&&

DISCUSSION...Salmen
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 6:27 PM MSTFlash Flood WarningVEFMohave3 hr
Nov 28, 7:27 PM MSTFlash Flood WarningVEFMohave3 hr
Nov 28, 10:03 PM MSTFlash Flood WarningVEFMohave6 hr
Nov 28, 11:35 PM MSTAreal Flood WarningVEFMohave6 hr

Nearby

Flash Flood Warnings in Arizona, 2019Flash Flood Warnings in Nevada, 2019Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.